MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 05/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The (b)(6) male patient had an endovascular graft exclusion(evge) procedure due to an abdominal aortic aneurysm (aaa).Deploying of the mainbody stent was smooth.After the mainbody stent graft was deployed inside the aaa , during the cta , the physicians found the blood flow inside the contralateral bifurcation to be significantly slower than the blood flow on the opposite side.At the same time, it was observed via x-ray fluoroscopy that there was an unknown object (polyester, metal, suture) in the stent.The director used balloon for expansion, but was unsuccessful in expanding the stent.The director decided to implant one bare stent, then performed the computed tomography angiography (cta).Blood flow improved, but did not totally solve the problem.The physician further reported, they were not able to remove the unknown "object." medical records provided 25 may 2016 reported the patients pre-operative notes and approval from the family for the physician to perform "endovascular exclusion of abdominal aortic aneurysm , pre-existing information added to other relevant history.Post-operative and surgical notes were not included in the medical report.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.It was reported patient is recovering and has stable vital signs.
 
Additional Manufacturer Narrative
(b)(4).Clinical imaging review: imaging of this case was reviewed by outside professional clinical review.The impression gathered was: the impression section of the imaging review revealed no significant findings related to the patient's anatomy, the disease state, the use of the device or the cause of the adverse events.The findings of the inspected images: "the contralateral gate opening was reduced by apex entrapment of two neighboring mainbody distal stent row apices.Given the superior contralateral gate displacement while the mainbody was still sheathed, this either occurred during manufacture or loading.Unsheathing should have acted to unspring the entrapment if the wires were not permanently bent.Since unsheathing had no effect, the entrapping apex wires were likely bent." "two neighboring apices of the mainbody distal stent row were entrapped with the entrapping apex likely bent.This occurred during manufacture or loading." based on the conclusion stated in the impressions of the imaging review, the leading cause to this event might be associated with an eventual malfunction of the device linked to manufacturing or faulty loading of the device.Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends and quality control of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: the ifu states "vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/ or may increase the risk of embolization.Inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration, or inadvertent occlusion of the renal or internal iliac arteries." the complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.In this complaint, it was found that the blood flow inside of the contralateral bifurcation is significantly slower than blood flow on the opposite side.It was then observed in x-ray fluoroscopy that an unknown object seemed to be present in the stent.Ballooning was performed, which did not improve the situation.A stent was then implanted, which did help to improve the blood flow a small amount.After receiving the image review and conferring with production engineering about how this event could occur, it was decided that the issue occurred during loading.It appears that during loading, the graft was either compressed in such a way where the stents overlapped each other due to high forces; or the graft was readjusted during loading to account for high forces, causing the longitudinal compression.This would physically appear as if each layer (stent) of the graft was folded into the one above it.Within the patient's body, the contralateral gate opening was reduced by the apex entrapment of two neighboring main body distal stent row apices, causing poor blood flow.Although the image review states that unsheathing should have acted to unspring the entrapment if the wires were not permanently bent, it is possible that the graft could not expand outwards due to the constraining nature of the aorta.The root cause is manufacturing related - process related - loading error.Per the quality engineering risk assessment no further action is required.The appropriate internal personnel have been notified.We will continue to monitor for similar complaints.
 
Event or Problem Description
The (b)(6) male patient had an endovascular graft exclusion (evge) procedure due to an abdominal aortic aneurysm (aaa).Deploying of the main-body stent was smooth.After the mainbody stent graft was deployed inside the aaa, during the cta, the physicians found the blood flow inside the contralateral bifurcation to be significantly slower than the blood flow on the opposite side.At the same time, it was observed via x-ray fluoroscopy that there was an unknown object (polyester, metal, suture) in the stent.The director used balloon for expansion, but was unsuccessful in expanding the stent.The director decided to implant one bare stent, then performed the computed tomography angiography (cta).Blood flow improved, but did not totally solve the problem.The physician further reported, they were not able to remove the unknown "object." medical records provided (b)(6) 2016 reported the patients pre-operative notes and approval from the family for the physician to perform "endovascular exclusion of abdominal aortic aneurysm, pre-existing information added.Post-operative and surgical notes were not included in the medical report.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.It was reported patient is recovering and has stable vital signs.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5722973
Report Number1820334-2016-00411
Device Sequence Number10918069
Product Code MIH
UDI-Device Identifier10827002484280
UDI-Public(01)10827002484280(17)160910(10)5254276
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-32-96-ZT
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/18/2016
Device Age2 YR
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/14/2016
Supplement Report FDA Received Date10/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient Weight65